Alert archive / North Carolina / Tornado Warnings in 2009

Tornado Warning 30, NWS Newport/Morehead City, NC

September 27, 2009Dare County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Sep 27, 2009, 3:55 AM EDT for Dare County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2009, 3:55 AM EDT (07:55 UTC)
Expired
Sep 27, 2009, 4:45 AM EDT
In force
50 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Dare County, NC

The radar

The Morehead City radar (KMHX), 129 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2009-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2009-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 270755
TORMHX
NCC055-270845-
/O.NEW.KMHX.TO.W.0030.090927T0755Z-090927T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 AM EDT SUN SEP 27 2009

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN DARE COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...HATTERAS...FRISCO...BUXTON...

* UNTIL 445 AM EDT

* AT 354 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HATTERAS...
  MOVING NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  FRISCO BY 405 AM EDT...
  CAPE HATTERAS LIGHTHOUSE BY 410 AM EDT...
  BUXTON BY 415 AM EDT...
  AVON BY 425 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3528 7550 3522 7553 3523 7558 3518 7575
      3519 7576 3524 7570 3523 7567 3525 7561
      3527 7560 3530 7563 3530 7565 3531 7563
      3527 7558 3529 7552 3540 7551 3542 7548
TIME...MOT...LOC 0755Z 232DEG 25KT 3517 7565

$$

5
1 follow-up statement
000 
WWUS52 KMHX 270816
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
416 AM EDT SUN SEP 27 2009

NCC055-270845-
/O.CON.KMHX.TO.W.0030.000000T0000Z-090927T0845Z/
DARE NC-
416 AM EDT SUN SEP 27 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 AM EDT FOR DARE
COUNTY...

AT 416 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS TORNADO WAS LOCATED NEAR 
BUXTON...MOVING NORTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  AVON BY 425 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3528 7550 3522 7553 3523 7558 3518 7575
      3519 7576 3524 7570 3523 7567 3525 7561
      3527 7560 3530 7563 3530 7565 3531 7563
      3527 7558 3529 7552 3540 7551 3542 7548
TIME...MOT...LOC 0816Z 232DEG 25KT 3527 7554

$$

5

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 27, 2:42 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 27, 2:42 AM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
242 AM EDT SUN SEP 27 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION LATER TODAY...CLEARING
OUT SHOWERS LATER THIS AFTERNOON. SOME DRIER AIR WILL MOVE IN
OVERNIGHT...BUT MOSTLY SUNNY SKIES SHOULD PUSH TEMPERATURES INTO
THE 80S ON MONDAY. A SECOND AND STRONGER COLD FRONT WILL PUSH
SOUTH MONDAY NIGHT...WITH COOLER AIR MOVING IN BEHIND IT. THIS
COOLER AND DRIER AIRMASS WILL LINGER THROUGH LATE WEEK WITH
TYPICAL FALL SCENARIO.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 2 AM...A WEAK SFC LOW WAS PASSING THROUGH THE REGION...WITH
THE BULK OF THE RAINFALL AT OR EAST OF IT NEAR THE OBX. RAIN WAS
DIMINISHING BEHIND THE LOW IN THE NW/N WINDS. HOWEVER...TD AND
LOCAL INSTABILITY HAVE INCREASED ACROSS THE REGION. TROF TO OUR W
AND DEPARTING SFC LOW TO OUR N WILL RETURN ONSHORE FLOW AFT AROUND
09Z...AND EXP CONVECTION TO REDEVELOP ESP NEAR THE S COASTAL
SECTIONS. MAIN CONCERNS CONTINUE TO BE A FLOOD THREAT AND
POTENTIAL FOR ROTATION IN DEVELOPING TSRA. AS FOR A TORNADO
THREAT...THE INCREASED HELICITIES/BULK SHEAR/AND VEERING WIND
PROFILES INTO A MARGINALLY UNSTABLE ENVIRONMENT PREVENT US FROM
RULING THEM OUT. HOWEVER...THE SHEAR WILL TREND TOWARDS MORE
UNIDIRECTIONAL THE LATER INTO THE MORNING HOURS WE GET...SO BEST
THREAT FOR POTENTIAL WATERSPOUTS/TORNADOES IF ANY WOULD BE IN
EARLY CONVECTION. INSTABILITY CONTINUES TO REMAIN WEAK...SO
ELEVATED ROTATION MAY HAVE DIFFICULTY REACHING THE SFC. THE
FLOODING THREAT IS STILL HIGH NEAR S COASTAL COUNTIES DUE TO PAST
RAINFALL EVENTS SATURATING THE GROUND. THIS INCREASES THE
VULNERABILITY FOR RAPID RUNOFF/FLOODING EVEN WITH RAINFALL AMOUNTS
AS LOW AS 2 MORE INCHES DEPENDING ON DURATION. THE FLOOD WATCH
CONTINUES THROUGH 18Z...AFTER WHICH TIME THE DRIER AIR SHOULD
DIMINISH THE THREAT OF HEAVY RAINFALL. THE RAIN WILL GRADUALLY
DISSIPATE FROM W TO E LATER THIS MORNING...BUT AS THE SUN STARTS
TO PEAK THROUGH THINNING CLOUDS EXP ADDITIONAL HEATING AND
LINGERING MOISTURE TO TRIGGER SOME SPOTTY TSRA INTO THE AFT HOURS.
THE DRIER AIR WILL EVENTUALLY OVERRIDE SHOWER POTENTIAL BEFORE THE
EVENING HOURS. HAVE BUMPED TEMPS UP MARGINALLY IN THE COASTAL
PLAINS WHERE SUN MAY BE MORE PREVALENT.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
AS OF 2 AM...DRIER AIR SHOULD DROP PREC WATER VALUES FROM OVER 2
CURRENTLY TO AROUND 1 BY THIS TIME TONIGHT. CLEAR SKIES WILL
INCREASE RAD COOLING...BUT MIXED LOW LVLS WILL LIKELY PREVENT
DECOUPLING. FOR SHELTERED AREAS...COULD SEE SOME PATCHY FOG.
LEADING INTO MON THE SUNNY CONDITIONS WILL PUSH TEMPS INTO THE LOW
TO MID 80S WITH COMFORTABLE RH VALUES AROUND 50%. THERE WILL BE A
FAIRLY BREEZY WSW WIND AHEAD OF AN APPROACHING SECOND COLD FRONT.
THIS FRONT WILL SINK S MON NT AS A STRONG UPPER LVL LOW MOVES OUT
OF THE GREAT LAKES REGION. DESPITE DRY AIRMASS IN PLACE...ENOUGH
DYNAMICS COULD SQUEEZE OUT A SOME SCATTERED SPRINKLES ACROSS THE
REGION AS UPPER LVL TROF SWINGS BY. HAVE A 20 POP DUE TO HIT AND
MISS NATURE OF ACTIVITY...AND LIKELIHOOD OF MEASURABLE RAINFALL
LOW.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 2 AM...THE UPPER LVL LOW/TROF OVER THE E COAST WILL DROP
THERMAL PROFILES DOWN SHARPLY. 850MB TEMPS WILL DROP INTO THE
SINGLE DIGITS...AND WITH N/NW FLOW EXP WILL CONTINUE TO SEE DRIER
AIR FILTER INTO THE REGION FROM TUE ON. MOSTLY SUNNY CONDITIONS
WILL BE PREDOMINANT...BUT AS VORT MAX SWING AROUND THE BASE OF THE
UPPER LVL TROF COULD SEE PERIODS OF INCREASED CLOUDS TOO HARD TO
PIN POINT AT THIS TIME. HOWEVER...AIRMASS TOO DRY TO SUPPORT EVEN
SPRINKLES...ALLOWING TDS TO DROP INTO THE 40S. CANT RULE OUT
OVERNIGHT TEMPS BOTTOMING OUT...ESP BY WED NT/THU NT AS THE RIDGE
BUILDS IN BEHIND THE EXITING UPPER TROF. SFC HIGH SLIDING OUT OF
CENTRAL CANADA WILL BUILD OVER THE REGION...BRINGING THE COOLEST
NIGHTS LATER IN THE WEEK. THIS FEATURE WILL SLIDE OFFSHORE INTO
THE WEEKEND WITH RETURN FLOW INCREASING TDS BACK INTO THE 60S.
DAYTIME HIGHS WILL BE BELOW NORMAL BY A FEW DEG DESPITE MOSTLY
SUNNY CONDITIONS.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
AS OF 2 AM SUN...SFC LOW AHEAD OF THE MAIN COLD FRONT IS OVER THE
COASTAL PLAIN AND SHLD CONT TO MOVE NNE BASED ON MDLS AND PRES
FALLS. MOST OF THE INIT PRECIP/CONVECTION HAS MOVED NE OF TAF
SITES. WIDESPREAD IFR/LIFR CIGS EXPECTED TO DEVELOP IN WAKE OF LOW
AND CONT THROUGH AT LEAST 12Z. NOT SURE HOW WIDESPREAD ADDITIONAL
PRECIP WILL BE AHEAD OF COLD FRONT BUT FOR NOW WENT WITH SHRA
BETWEEN 13Z AND 18Z WITH MAINLY MVFR CIGS. SHLD BEGIN TO DRY OUT
AFT 18Z WITH VFR DEVELOPING.

MAY SEE SOME FOG OVERNIGHT WITH LIGHT WINDS AND MOIST GROUND
HOWEVER GDNCE IS SHOWING 3 TO 4 DGR DEWPT DEPRESSIONS AT THE SFC
SO FOR NOW THINK ANY FOG SHLD BE PATCHY AND LIGHT. SECONDARY AND
MUCH STRONGER FRONT WILL APPROACH FROM THE W MON AND CROSS MON NIGHT
WITH COOLER AND DRIER AIR IN WAKE OF THE FRONT PROVIDING SEVERAL
DAYS OF VFR.

&&

.MARINE...
AS OF 2 AM SUN...WILL INIT WITH SCA ALL WTRS. SFC LOW OVER CSTL
PLAIN WILL LIFT NNE WITH AREA OF GUSTY S/SE WINDS CURRENTLY OVER
CNTRL WTRS SHIFTING N. WILL THEN SEE DECENT SW WINDS MUCH OF THE
DAY AS COLD FRONT APPROACHES. THINK SCA WILL END ON SOUNDS AROUND
12Z. FOR CSTL WTRS KEPT SCA ALL WTRS THROUGH 18Z...THEN GRAD END
N AND S THROUGH 00Z WITH CENTRAL WTRS LAST TO DROP DURING THE
EVENING HOURS. SWAN AND WAVEWATCH SIMILAR FOR SEAS WITH SOME 8 TO
9 FOOTERS OUTER WTRS EARLY WITH 5 TO 7 FT MOST OF THE DAY.

BRIEF PD OF SUB SCA OVERNIGHT THROUGH MON MORN THEN EXPECT GUSTY
SW WINDS AHEAD OF FRONT TO DEVELOP MON AFTN WITH SCA GOOD BET FOR
AT LEAST THE CSTL WTRS LATER MON AND MON NIGHT. NW SURGE BEHIND
FRONT DOES NOT LOOK OVERLY IMPRESSIVE AND SHLD AVG OUT NEAR 20 KTS
LATER MON NIGHT AND EARLY TUE. THIS OFFSHORE FLOW SHLD ALLOW SEAS
TO DROP BELOW 6 FT ALL WTRS BY TUE MORN.  MAINLY LIGHT TO
MODERATE NW/N WINDS ON TAP FOR WED/THU AS HIGH PRES BUILDS IN FROM
THE NW WITH SEAS MAINLY BELOW 4 FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH THIS AFTERNOON FOR NCZ092>095-098.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT THIS MORNING FOR AMZ130-
     135.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR AMZ156-
     158.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR AMZ150.

&&

SYNOPSIS...SJ
NEAR TERM...SJ
SHORT TERM...SJ
LONG TERM...SJ
AVIATION...RF
MARINE...RF
Hazardous weather outlook, Sep 27, 2:58 AM EDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
258 AM EDT SUN SEP 27 2009

NCZ029-044>047-079>081-090-091-280700-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-
258 AM EDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ092>094-280700-
JONES-CRAVEN-PAMLICO-
258 AM EDT SUN SEP 27 2009

...FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

MODERATE TO HEAVY RAINFALL IS POSSIBLE IN ADVANCE OF A COLD FRONT
TODAY. RAINFALL TOTALS OF 1 TO 3 INCHES WILL BE POSSIBLE...WHICH MAY
LEAD TO PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING IN
SPOTS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-280700-
OUTER BANKS DARE-OUTER BANKS HYDE-
258 AM EDT SUN SEP 27 2009

...HIGH THREAT OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING FROM CAPE HATTERAS SOUTH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH THREAT OF RIP CURRENTS FROM CAPE HATTERAS SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-280700-
CARTERET-
258 AM EDT SUN SEP 27 2009

...FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...HIGH THREAT OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

MODERATE TO HEAVY RAINFALL IS POSSIBLE IN ADVANCE OF A COLD FRONT
LATE TONIGHT. RAINFALL TOTALS OF 1 TO 3 INCHES WILL BE
POSSIBLE...WHICH MAY LEAD TO PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING IN SPOTS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH THREAT OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-280700-
ONSLOW-
258 AM EDT SUN SEP 27 2009

...FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

MODERATE TO HEAVY RAINFALL IS POSSIBLE IN ADVANCE OF A COLD FRONT
LATE TONIGHT. RAINFALL TOTALS OF 1 TO 3 INCHES WILL BE
POSSIBLE...WHICH MAY LEAD TO PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING IN SPOTS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 26, 11:49 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1149 PM EDT SAT SEP 26 2009

NCZ093-095-270445-
CRAVEN-CARTERET-
1149 PM EDT SAT SEP 26 2009

...STRONG THUNDERSTORMS WILL AFFECT CARTERET AND SOUTHERN CRAVEN
COUNTIES UNTIL 1245 AM EDT...

AT 1147 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER MOREHEAD
CITY...MOVING NORTH AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
NORTH RIVER AT MIDNIGHT EDT...HARLOWE...AT 1205 AM EDT...GREAT NECK
AT 1220 AM EDT...MERRIMON...AND...SOUTH RIVER AT 1225 AM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ATLANTIC
BEACH...BEAUFORT...HAVELOCK...NEWPORT...PINE KNOLL
SHORES...ATLANTIC...BETTIE...CAPE LOOKOUT...CAPE LOOKOUT
LIGHTHOUSE...CEDAR ISLAND...CHERRY POINT AIR
STATION...DAVIS...HARKERS ISLAND...MARSHALLBERG...OTWAY...SALTER
PATH...SEALEVEL...SMYRNA...STRAITS...WILLISTON...AND CHERRY BRANCH.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL OF 1 INCH OR MORE IN AN HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD
SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, Sep 27, 12:37 AM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1237 AM EDT SUN SEP 27 2009

NCZ029-044-079-080-270530-
GREENE-MARTIN-PITT-BEAUFORT-
1237 AM EDT SUN SEP 27 2009

...THUNDERSTORMS WILL AFFECT BEAUFORT...PITT...MARTIN AND GREENE
COUNTIES UNTIL 130 AM EDT...

AT 1237 AM EDT...THERE WERE THUNDERSTORMS FROM 7 MILES NORTH OF
GREENVILLE TO 7 MILES WEST OF AYDEN...MOVING EAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR GREENVILLE AT 1250 AM EDT...AYDEN
AT 1255 AM EDT...WINTERVILLE AT 100 AM EDT..

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Special weather statement, Sep 27, 1:29 AM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
129 AM EDT SUN SEP 27 2009

NCZ029-045-080-270630-
WASHINGTON-MARTIN-BEAUFORT-
129 AM EDT SUN SEP 27 2009

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT...MARTIN AND WASHINGTON
COUNTIES UNTIL 230 AM EDT...

AT 129 AM EDT...THERE WERE STRONG THUNDERSTORMS FROM WILLIAMSTON TO
12 MILES SOUTHWEST OF WASHINGTON...MOVING NORTHEAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WASHINGTON AT 150 AM EDT...RIVER
ROAD AT 155 AM EDT...PLYMOUTH AT 215 AM EDT..

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Special weather statement, Sep 27, 2:33 AM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
233 AM EDT SUN SEP 27 2009

NCZ103-104-270730-
OUTER BANKS DARE-OUTER BANKS HYDE-
233 AM EDT SUN SEP 27 2009

...STRONG THUNDERSTORMS WILL AFFECT OUTER BANKS HYDE AND DARE
COUNTIES UNTIL 330 AM EDT...

AT 233 AM EDT...THERE WERE STRONG THUNDERSTORMS 12 MILES SOUTHWEST OF
HATTERAS...OR ABOUT 10 MILES EAST OF OCRACOKE...MOVING NORTHEAST AT
30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HATTERAS AT 255 AM
EDT...FRISCO AT 305 AM EDT...CAPE HATTERAS LIGHTHOUSE AT 310 AM
EDT...BUXTON AT 315 AM EDT...AVON AT 325 AM EDT..

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Special weather statement, Sep 27, 2:35 AM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
235 AM EDT SUN SEP 27 2009

NCZ045-046-080-081-270730-
WASHINGTON-TYRRELL-BEAUFORT-MAINLAND HYDE-
235 AM EDT SUN SEP 27 2009

...STRONG THUNDERSTORMS WILL AFFECT MAINLAND
HYDE...BEAUFORT...TYRRELL AND WASHINGTON COUNTIES UNTIL 330 AM EDT...

AT 234 AM EDT...THERE WERE STRONG THUNDERSTORMS FROM 11 MILES
SOUTHEAST OF EDENTON TO 15 MILES EAST OF RIVER ROAD...MOVING EAST AT
30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WINSTEADVILLE AT 240
AM EDT...PUNGO LAKE AT 245 AM EDT...CRESWELL AT 250 AM EDT...WOODLEY
AT 255 AM EDT...PONZER AT 300 AM EDT...COLUMBIA AT 310 AM EDT..

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Special weather statement, Sep 27, 3:29 AM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
329 AM EDT SUN SEP 27 2009

NCZ103-104-270830-
OUTER BANKS DARE-OUTER BANKS HYDE-
329 AM EDT SUN SEP 27 2009

...STRONG THUNDERSTORMS WILL AFFECT HYDE AND DARE COUNTIES UNTIL 430
AM EDT...

AT 329 AM EDT...THERE WERE STRONG THUNDERSTORMS FROM 15 MILES
SOUTHWEST OF HATTERAS TO 10 MILES SOUTHEAST OF BUXTON..MOVING
NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HATTERAS
AT 405 AM EDT...BUXTON AT 415 AM EDT. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE FRISCO.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 3:33 AM EDTSpecial Marine WarningMHX57 min

Nearby

Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.